Kernels of trace class operators. (English) Zbl 0695.47017

Summary: Let \(X\subset {\mathbb{R}}^ n\) and let K be a trace class operator on \(L^ 2(X)\) with corresponding kernel \(K(x,y)\in L^ 2(X\times X)\). An integral formula for tr K, proven by Duffo for continuous kernels, is generalized for arbitrary trace class kernels. This formula is shown to be equivalent to one involving the factorization of K into a product of Hilbert-Schmidt operators. The formula and its derivation yield two new necessary conditions for traceability of a Hilbert-Schmidt kernel, and these conditions are also shown to be sufficient for positive operators. The proofs make use of the boundedness of the Hardy-Littlewood maximal function on \(L^ 2({\mathbb{R}}^ n)\).


47B10 Linear operators belonging to operator ideals (nuclear, \(p\)-summing, in the Schatten-von Neumann classes, etc.)
47B38 Linear operators on function spaces (general)
22E27 Representations of nilpotent and solvable Lie groups (special orbital integrals, non-type I representations, etc.)
47A70 (Generalized) eigenfunction expansions of linear operators; rigged Hilbert spaces
47L90 Applications of operator algebras to the sciences
Full Text: DOI


[1] M. Duflo, Généralités sur les représentations induites, Représentations des Groupes de Lie Résolubles, Monographies de la Soc. Math. de France, vol. 4, Dunod, Paris, 1972, pp. 93-119.
[2] Steven A. Gaal, Linear analysis and representation theory, Springer-Verlag, New York-Heidelberg, 1973. Die Grundlehren der mathematischen Wissenschaften, Band 198. · Zbl 0275.43008
[3] Frigyes Riesz and Béla Sz.-Nagy, Functional analysis, Frederick Ungar Publishing Co., New York, 1955. Translated by Leo F. Boron. · Zbl 0070.10902
[4] Charles Rockland, Hypoellipticity on the Heisenberg group-representation-theoretic criteria, Trans. Amer. Math. Soc. 240 (1978), 1 – 52. · Zbl 0326.22007
[5] Barry Simon, Trace ideals and their applications, London Mathematical Society Lecture Note Series, vol. 35, Cambridge University Press, Cambridge-New York, 1979. · Zbl 0423.47001
[6] Elias M. Stein, Singular integrals and differentiability properties of functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970. · Zbl 0207.13501
[7] Mitsuo Sugiura, Unitary representations and harmonic analysis, Kodansha Ltd., Tokyo; Halstead Press [John Wiley & Sons], New York-London-Sydney, 1975. An introduction. · Zbl 0344.22001
[8] F. G. Tricomi, Integral equations, Dover Publications, Inc., New York, 1985. Reprint of the 1957 original.
[9] Joachim Weidmann, Integraloperatoren der Spurklasse, Math. Ann. 163 (1966), 340 – 345 (German). · Zbl 0134.31901 · doi:10.1007/BF02052518
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.